Is It Dangerous to Stop Taking Ativan Suddenly? December 5th, 2019 The Recovery Village at Palmer Lake
Blog & News Is It Dangerous to Stop Taking Ativan Suddenly?

Is It Dangerous to Stop Taking Ativan Suddenly?

A woman in distress

Ativan is a benzodiazepine that is most often taken to treat anxiety and seizures. Ativan has also been used to treat sleeping difficulties and to aid in managing the symptoms of alcohol withdrawal.

Whether it is used as prescribed or misused, it can be dangerous to stop taking Ativan suddenly because of how the body reacts to its absence.

Ativan, which has the generic name lorazepam, is generally prescribed for a short duration to counter severe symptoms like anxiety or sleeplessness. This drug commonly causes dependence if used for too long or at too high a dose. Dependence can occur even if the drug is used as directed. Once dependence develops, addiction often follows.

When using Ativan, physical and emotional dependence can occur. It can be a relief not to have symptoms like anxiety and sleeplessness or not to have to worry about seizures. Over time, the thought of stopping the drug can, in itself, cause anxiety. Combining Ativan or other benzos with alcohol or opioids can be dangerous and even cause an overdose because the medications react similarly in the body.

When you realize that you may deal with an Ativan addiction, you may think to yourself that you will just stop taking it and cope with withdrawal symptoms. With some drugs, it is possible to quit cold turkey safely. But Ativan is not one of these drugs.

A doctor speaking with her patient

Dangers of Suddenly Stopping Ativan

Stopping Ativan suddenly after more than eight weeks of use may lead to dangerous and even deadly withdrawal symptoms. You might experience sickness and have headaches, sweating, tremors and difficulty concentrating. Your blood pressure may increase to dangerous levels, and you can also deal with heart palpitations, nausea and vomiting.

When withdrawing from Ativan, you may experience irritability or a return of the anxiety you had before you started taking the drug. Your moods can swing wildly, and you may lose weight without even trying. A dangerous withdrawal symptom of stopping Ativan is the presence of seizures. Seizures are rare when withdrawing from Ativan, but they could be deadly. This is why it is necessary to have a doctor’s supervision when stopping Ativan.

In many cases, your doctor will advise you to wean off the drug slowly to prevent the more extreme withdrawal symptoms. The doctor can also monitor you to make sure your body is not reacting dangerously to not having the drug. Detoxing at home may seem like the best way to handle a physical dependence on Ativan, but it is safer to have help and resources in case your symptoms get too intense to handle.

If you would like help to safely stop taking Ativan, contact The Recovery Village Palmer Lake to learn about available resources in your area.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.